Beitr\ EMIS ELibM Electronic Journals Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 51, No. 1, pp. 9-30 (2010)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



On some symplectic quotients of Schubert varieties

Augustin-Liviu Mare

Department of Mathematics and Statistics, University of Regina, Regina SK, Canada S4S0A2; e-mail:

Abstract: Let $G/P$ be a generalized flag variety, where $G$ is a complex semisimple connected Lie group and $P\subset G$ a parabolic subgroup. Let also $X\subset G/P$ be a Schubert variety. We consider the canonical embedding of $X$ into a projective space, which is obtained by identifying $G/P$ with a coadjoint orbit of the compact Lie group $K$, where $G=K^{\bC}$. The maximal torus $T$ of $K$ acts linearly on the projective space and it leaves $X$ invariant: let $\Psi: X \to {\rm Lie}(T)^*$ be the restriction of the moment map relative to the Fubini-Study symplectic form. By a theorem of Atiyah, $\Psi(X)$ is a convex polytope in ${\rm Lie}(T)^*$. In this paper we show that all pre-images $\Psi^{-1}(\mu)$, $\mu\in \Psi(X)$, are connected subspaces of $X$. We then consider a one-dimensional subtorus $S\subset T$, and the map $f: X\to \bR$, which is the restriction of the $S$ moment map to $X$. We study quotients of the form $f^{-1}(r)/S$, where $r\in \bR$. We show that under certain assumptions concerning $X$, $S$, and $r$, these symplectic quotients are (new) examples of spaces for which the Kirwan surjectivity theorem and Tolman and Weitsman's presentation of the kernel of the Kirwan map hold true (combined with a theorem of Goresky, Kottwitz, and MacPherson, these results lead to an explicit description of the cohomology ring of the quotient). The singular Schubert variety in the Grassmannian $G_2(\bC^4)$ of 2 planes in $\bC^4$ is discussed in detail.

Classification (MSC2000): 53D20, 14L24

Full text of the article:

Electronic version published on: 27 Jan 2010. This page was last modified: 28 Jan 2013.

© 2010 Heldermann Verlag
© 2010–2013 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition